Woman taking pain killers and thinking about her hearing.

You may not be aware that there are consequences associated with aspirin, ibuprofen, and other over-the-counter pain relievers according to new studies.

Many prevalent pain medicines, including those bought over-the-counter, carry risks to your hearing that you’ll want to weigh when considering using them. Younger men, amazingly, could have a higher risk factor.

Pain Killers And Hearing Loss – What The Research Says

A comprehensive, 30-year collaborative study was performed involving researchers from prestigious universities including Harvard, Brigham Young, and Vanderbilt. A bi-yearly survey was sent to 27,000 people between the age of 40 and 74 which included lifestyle and health questions.

Researchers were not sure what to expect because the survey was very diverse. After reviewing the data, they were surprised to find a strong connection between loss of hearing and over-the-counter pain relievers.

They also came to a more startling conclusion. Men who are 50 or under who frequently use acetaminophen were almost two times as likely to have loss of hearing. The chance of initiating hearing loss is 50/50 for people who take aspirin frequently. And there is a 61% chance that hearing loss will develop in individuals who use NSAIDs (ibuprofen and naproxen).

Another unexpected thing that was revealed was that high doses taken once in a while were not as harmful for your hearing as low doses taken frequently.

We can’t be certain that the pain reliever actually was the cause of this loss of hearing even though we can see a distinct correlation. More studies are required to prove causation. But we really should rethink our use of these pain relievers after these persuasive results.

Pain Relievers And Hearing Loss – Current Theories

There are numerous theories as to why pain relievers may cause hearing loss which experts have come up with.

When you experience pain, your nerves convey this sensation to the brain. Over-the-counter pain relievers work by limiting the flow of blood to specific nerves. This disrupts nerve signals that normally communicate with the brain, so you feel a reduced pain level.

There might also be a reduction of blood flow to the inner ear according to researchers. This blood brings vital nutrients and oxygen. When the flow is reduced for extended time periods, cells end up malnourished and die.

Acetaminophen, which showed the most appreciable connection, may also minimize the production of a specific protein that helps protect the inner ear from loud noises.

Is There Anything That Can be Done?

Perhaps the biggest point to consider is that men under 50 were more likely to suffer hearing loss from pain relievers. This is a solemn reminder that hearing impairment can manifest at any age. But as you get older, if you take the right steps you will have a better chance of maintaining your hearing.

While we aren’t suggesting you completely stop using pain relievers, you should acknowledge that there could be unfavorable repercussions. Use pain medication only when you really need to and when using prescription medication, only as prescribed.

If you can discover alternative solutions you should consider them as a first approach. It would also be a good idea to increase the Omega-3 fat in your diet and reduce foods that cause inflammation. Reduced pain and enhanced blood flow have been shown to come from these methods.

Lastly, is an appointment to see us each year to have your hearing checked. Don’t forget, you’re never too young to get your hearing checked. If you’re younger than 50, now is the time to begin speaking with us about avoiding further hearing loss.

Call Today to Set Up an Appointment

Call or text for a no-obligation evaluation.

Schedule Now

Call us today.

Schedule Now